Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Northern Indiana

May 14, 2018DeKalb County, Noble County, Steuben County, Indiana; Defiance County, Williams County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 14, 2018, 10:43 PM EDT for DeKalb County, Noble County, Steuben County, Indiana; Defiance County, Williams County, Ohio. It was in force for 47 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 10:43 PM EDT (02:43 UTC)
Expired
May 14, 2018, 11:30 PM EDT
In force
47 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties DeKalb County, IN, Noble County, IN, Steuben County, IN, Defiance County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 54 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 10:43 PM EDTHAIL 1.75Corunna, INREPORTED APPROXIMATELY GOLF BALL SIZED HAIL.
May 14, 10:45 PM EDTHAIL 11 S Avilla, INSLIGHTLY LARGER THAN QUARTER SIZED HAIL.
May 14, 10:45 PM EDTHAIL 1Avilla, IN
May 14, 10:50 PM EDTTSTM WND GST 60Garrett, INESTIMATED 60 MPH WIND GUST WITH OUTFLOW FROM THE STORM. NO DAMAGE VISIBLE AT THIS TIME.
May 14, 10:53 PM EDTHAIL 11 W Garrett, IN
May 14, 10:53 PM EDTHAIL 1.75Garrett, IN
May 14, 10:55 PM EDTTSTM WND DMG2 E Sedan, INLARGE TREE DOWNED.
May 14, 10:55 PM EDTHAIL 1.252 E Sedan, IN
May 14, 10:58 PM EDTHAIL 1Auburn, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

210 
WUUS53 KIWX 150243
SVRIWX
INC033-113-151-OHC039-171-150330-
/O.NEW.KIWX.SV.W.0020.180515T0243Z-180515T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1043 PM EDT MON MAY 14 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Steuben County in northeastern Indiana...
  Eastern Noble County in northeastern Indiana...
  De Kalb County in northeastern Indiana...
  Northwestern Defiance County in northwestern Ohio...
  Southwestern Williams County in northwestern Ohio...

* Until 1130 PM EDT

* At 1043 PM EDT, a severe thunderstorm was located over
  Kendallville, moving east at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Auburn, Kendallville, Garrett, Butler, Avilla, Waterloo, Edgerton,
  Hamilton, Rome City, Edgerton In Williams County, Swan, Concord,
  Ashley, Newville, Hudson, Corunna, Altona, Butler Center, Alvarado
  and Fairfield Center.

This includes Interstate 69 in Indiana between mile markers 325 and
342.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4129 8532 4148 8536 4161 8484 4149 8475
      4133 8472
TIME...MOT...LOC 0243Z 256DEG 32KT 4141 8525 

HAIL...1.00IN
WIND...<50MPH
 
$$

PBM
1 follow-up statement
228 
WWUS53 KIWX 150247
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1047 PM EDT MON MAY 14 2018

INC033-113-151-OHC039-171-150330-
/O.CON.KIWX.SV.W.0020.000000T0000Z-180515T0330Z/
Steuben IN-Noble IN-De Kalb IN-Defiance OH-Williams OH-
1047 PM EDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR SOUTHEASTERN STEUBEN...EASTERN NOBLE...DE KALB...NORTHWESTERN
DEFIANCE AND SOUTHWESTERN WILLIAMS COUNTIES...

At 1046 PM EDT, a severe thunderstorm was located near Corunna, 
moving east at 40 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Auburn, Kendallville, Garrett, Butler, Avilla, Waterloo, Edgerton,
Hamilton, Edgerton In Williams County, Swan, Concord, Ashley,
Newville, Hudson, Corunna, Altona, Alvarado, Lisbon, Fairfield Center
and Hamilton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4131 8530 4148 8532 4161 8484 4149 8475
      4133 8472
TIME...MOT...LOC 0246Z 256DEG 33KT 4142 8518 

HAIL...1.75IN
WIND...<50MPH
 
$$

PBM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:43 PM EDT, 3 hours earlier.

Area forecast discussion, May 14, 7:43 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Northern Indiana
743 PM EDT Mon May 14 2018

.SYNOPSIS...
Issued at 302 PM EDT Mon May 14 2018

Chances for showers and thunderstorms return tonight into Tuesday
as a front remains stalled out across the region. Locally heavy
rainfall and isolated strong to severe thunderstorms will be
possible with damaging winds and hail the main threats. Highs on
Tuesday are forecast to range between the middle 70s and lower
80s, though cooler near Lake Michigan. A drier pattern for a
majority of the area will likely set up across the region for the
remainder of the week.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 302 PM EDT Mon May 14 2018

Showers and thunderstorms have another chance to form this evening/tonight
as an unstable airmass pairs with shear. Storms are expected to
be able to feed off of high mid level lapse rates and a thick hail
growth zone to allow for hail. In addition, DCAPE between 800 and
1000 J/kg will allow for the possibility of strong winds.

Short range models indicate convective initiation occurs over
northeast Illinois as a warm/moist airmass moves in. Storms will
then be able to move into the forecast area between 8 and 9 pm as
a low level jet becomes invigorated. As the storms go on tonight,
locally heavy rain will be possible as our atmospheric column has
PWATs around 1.5", which is in the upper echelon of climo for
this time of year and is also helped along by good large scale
lift. One area that will need to be watched will be if rainfall
can move back into the northwest, which received around 2" of
rain this morning. Storms will trend toward dissipation as we head
towards Tuesday morning.

Tomorrow, the front will sag south, but a few showers and storms
are still possible especially south of US-30 with some
instability. Areas north of US-30 have the potential to be just
cloudy during the afternoon as drier air begins to seep south.
Highs will be in the 70s with 850Ts between 10 and 15C.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 302 PM EDT Mon May 14 2018

An up and down pattern is in store for the long range. With the
front continuing to slowly drop south Tuesday night and Wednesday
morning, drier air comes in allowing for more clouds north than
south and possibly some sunshine on Wednesday and Thursday. 850Ts
between 13 and 15C allowing for upper 70s to low 80s for highs.
Dew points will drop into the upper 50s for a slightly less humid
day as well.

Friday, the front rises back north for a low chance for more
showers and possibly a thunderstorm especially south of rt-24 as
well as a rise of dew points back into the 60s as high pressure
slides by to the southwest.

Friday's high pressure moves through and ridging comes in allowing
for dry weather for the bulk of Saturday. However, a trough coming
in from the north for the evening/overnight allows for a chance
for showers and thunderstorms. GEFS has advertised that 850Ts
coming in are expected to be above normal allowing for low 80s to
reach into SW areas Saturday. High pressure and ridging follows
for early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 734 PM EDT Mon May 14 2018

Once again difficult convective forecast and lean to near
term/mesoanalysis over egregious blended high pop forecast.
Northeast Illinois convection increasingly elevated and likely
bypass KSBN airfield west through north this evening. Later
development likely associated with mesoscale convective vorticity
center over west central Illinois moving eastward into better
thermodynamic environment for surface based convection. Timed
tempo TSRA 04-08 UTC/08-12 UTC at KSBN/KFWA respectively with
updates as needed per convective trends.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 14, 3:29 PM EDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
329 PM EDT Mon May 14 2018

INZ007-009-018-MIZ077>081-OHZ001-002-004-005-015-016-151930-
Steuben-De Kalb-Allen IN-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
329 PM EDT Mon May 14 2018

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely tonight with hail, damaging winds and
locally heavy rain possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>006-008-014-016-017-151930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-Marshall-Kosciusko-
Whitley-
329 PM EDT Mon May 14 2018 /229 PM CDT Mon May 14 2018/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely tonight with a risk for large hail,
damaging winds and heavy rain possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ012-013-015-020-022>024-151930-
Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-
329 PM EDT Mon May 14 2018 /229 PM CDT Mon May 14 2018/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely tonight with a risk for large hail,
damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ025>027-032>034-OHZ024-025-151930-
Huntington-Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH-
329 PM EDT Mon May 14 2018

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Thunderstorms with a risk for large hail, damaging winds and heavy
rain are likely this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-151930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
329 PM EDT Mon May 14 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms are likely tonight with a risk for small hail and
gusty winds as well as locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 14, 9:57 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
957 PM EDT MON MAY 14 2018

INZ005-006-008-016-150245-
Lagrange-Noble-Kosciusko-Elkhart-
957 PM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...NORTHERN
NOBLE...NORTHEASTERN KOSCIUSKO AND SOUTHWESTERN LAGRANGE COUNTIES...

At 956 PM EDT, a strong thunderstorm was located over New Paris, or
near Syracuse, moving east at 45 mph.

Winds up to 40 mph and dime size hail are possible with this storm.

Locations impacted include...
Goshen, Ligonier, Syracuse, Lagrange, Albion, Milford, Rome City,
Topeka, Millersburg, New Paris, Benton, Wolcottville, Cromwell,
Brimfield, Honeyville, Lake Wawasee, Waterford Mills, Kimmel, Eddy
and Adams Lake.

LAT...LON 4149 8530 4138 8528 4139 8588 4158 8590
      4166 8536
TIME...MOT...LOC 0156Z 270DEG 37KT 4149 8578

PBM
Local storm report, May 14, 10:11 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1011 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             SYRACUSE                41.42N 85.75W
05/14/2018  M0.50 INCH       KOSCIUSKO          IN   NWS EMPLOYEE

&&
Local storm report, May 14, 10:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1017 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             1 SW SYRACUSE           41.41N 85.76W
05/14/2018  E0.50 INCH       KOSCIUSKO          IN   COCORAHS

&&

MCD
Local storm report, May 14, 10:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1021 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             1 SW SYRACUSE           41.41N 85.76W
05/14/2018  E0.50 INCH       KOSCIUSKO          IN   COCORAHS

1007 PM     HAIL             SYRACUSE                41.42N 85.75W
05/14/2018  M0.50 INCH       KOSCIUSKO          IN   NWS EMPLOYEE

0955 PM     HAIL             NAPPANEE                41.45N 85.98W
05/14/2018  E0.25 INCH       ELKHART            IN   TRAINED SPOTTER

            PEA SIZED HAIL MIXING WITH HEAVY RAIN.

0950 PM     HAIL             2 NW TIPPECANOE LAKE    41.34N 85.78W
05/14/2018  E0.75 INCH       KOSCIUSKO          IN   NWS EMPLOYEE

            DIME SIZED HAIL REPORTED.

0920 PM     TSTM WND GST     2 SE GRANGER            41.72N 86.11W
05/14/2018  E40 MPH          ST. JOSEPH         IN   TRAINED SPOTTER

            ESTIMATED 35-40 MPH WITH GUST FRONT.

0920 PM     HAIL             NORTH LIBERTY           41.53N 86.43W
05/14/2018  M0.25 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

0915 PM     HAIL             3 SE FISH LAKE          41.54N 86.50W
05/14/2018  E0.25 INCH       LA PORTE           IN   TRAINED SPOTTER

0855 PM     TSTM WND GST     LA PORTE                41.57N 86.73W
05/14/2018  M48 MPH          LA PORTE           IN   AWOS

            AWOS STATION PPO, LA PORTE.

0840 PM     HAIL             1 NNW TRAIL CREEK       41.71N 86.86W
05/14/2018  M0.25 INCH       LA PORTE           IN   COCORAHS

&&
Special weather statement, May 14, 10:28 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1028 PM EDT MON MAY 14 2018

INZ006>009-150300-
Lagrange-Noble-De Kalb-Steuben-
1028 PM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STEUBEN...CENTRAL
NOBLE...CENTRAL DE KALB AND SOUTHEASTERN LAGRANGE COUNTIES...

At 1027 PM EDT, a strong thunderstorm was located near Rome City, or
near Kendallville, moving east at 35 mph.

Wind gusts to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Auburn, Kendallville, Angola, Garrett, Butler, Avilla, Albion,
Waterloo, Hamilton, Rome City, Wolcottville, Ashley, Hudson, Corunna,
Altona, Brimfield, Fairfield Center, Pleasant Lake, Hamilton Lake and
Golden Lake.

This includes Interstate 69 in Indiana between mile markers 327 and
349.

LAT...LON 4133 8554 4151 8554 4166 8502 4147 8484
      4133 8495
TIME...MOT...LOC 0227Z 258DEG 33KT 4144 8534

PBM
Local storm report, May 14, 10:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1039 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             NEW PARIS               41.50N 85.83W
05/14/2018  M1.75 INCH       ELKHART            IN   TRAINED SPOTTER

            DIME TO GOLF-BALL SIZED HAIL. PHOTO WITH
            QUARTER FOR REFERENCE.

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:37 PM EDTSpecial Weather StatementIWXLaPorte38 min
May 14, 8:51 PM EDTSpecial Weather StatementIWXElkhart, Saint Joseph24 min
May 14, 9:22 PM EDTSevere Thunderstorm WarningIWXElkhart, Marshall, Saint Joseph38 min
May 14, 9:57 PM EDTSpecial Weather StatementIWXLaGrange, Noble48 min
May 14, 10:28 PM EDTSpecial Weather StatementIWXDeKalb, Noble32 min
May 14, 11:00 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben45 min
May 15, 12:10 AM EDTAreal Flood AdvisoryIWXElkhart, LaPorte, Saint Joseph6 hr
May 15, 8:36 AM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke14 hr
May 15, 8:36 AM EDTRiver Flood WarningIWXElkhart37 hr
May 15, 8:36 AM EDTRiver Flood WarningIWXElkhart, Saint Joseph4 days
May 15, 1:17 PM EDTSpecial Weather StatementIWXCass43 min
May 15, 2:07 PM EDTSpecial Weather StatementIWXGrant53 min
May 15, 2:25 PM EDTSpecial Weather StatementIWXGrant35 min
May 15, 2:35 PM EDTSevere Thunderstorm WarningIWXGrant25 min
May 15, 3:04 PM EDTSpecial Weather StatementIWXBlackford, Jay26 min
May 15, 3:34 PM EDTSpecial Weather StatementIWXJay41 min
May 14, 10:56 PM EDTSpecial Weather StatementIWXHenry34 min
May 14, 11:01 PM EDTSevere Thunderstorm WarningIWXHenry44 min
May 14, 11:44 PM EDTSpecial Weather StatementIWXFulton46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.